Contact a LawyerSubmit information about a potential case to be reviewed by an attorney.
By: Austin Kirk | Published: January 31st, 2013
A recent analysis of adverse event reports submitted to the FDA in connection with many popular medications has resulted in calls for additional studies about the risk of sexual problems from Propecia, a prescription drug designed to help restore hair loss associated with male pattern baldness.
The Institute for Safe Medication Practices (ISMP) highlighted Propecia’s risk of persistent sexual side effects in the latest issue of the groups QuarterWatch report (PDF), which evaluated all adverse event reports submitted in the second quarter of 2012.
According to the ISMP review, sexual problems accounted for 75% of all Propecia adverse event reports submitted on behalf of individuals throughout the United States.
Propecia (finasteride) is marketed by Merck to help men restore the natural loss of hair loss associated with male pattern baldness. However, a mounting number of Propecia lawsuits have been filed in state and federal courts throughout the country, alleging that the medication caused men to develop severe and permanent sexual problems, such as erectile dysfunction, decreased libido, genital shrinkage and problems with cognition.
These issues have also been linked to severe depression and at least one man has reportedly committed suicide due to the Propecia problems.
Propecia Highlights Long-term Drug Side Effects Uncertainties
The ISMP report indicates that the first signs of sexual problems from Propecia were seen by a Merck-funded study in 2003, but the study’s authors dismissed the cases of permanent sexual dysfunction as likely not linked to the drug. A stronger case was not made until a 2011 study.
“[W]hile drugs are approved quickly based on short-term trials typically of a few months, it can take a decade or more to document key long-term benefits or side effects. In the meantime, millions of patients may be exposed to unknown risks and uncertain benefits,” the QuarterWatch report states. “The first FDA warning that [Propecia] might be associated with persistent side effects came 20 years after its initial approval.”
In April 2012, the FDA required Merck to add an update to the Propecia warning label, indicating that sexual issues reported by some men persist even after the drug is discontinued. Prior warnings provided to consumers in the United States suggested the potential side effects were temporary, despite indications provided in several European countries about the risk of permanent issues.
ISMP investigators found that while persistent Propecia sexual side effects were likely given various studies’ results, there needs to be more investigation. It is unclear how frequently Propecia sexual problems become permanent, the report found.
“The gaps in the system for ascertaining persistent side effects leaves us blind to whether the effects of finasteride are extremely rare or occur commonly but are rarely perceived and even more rarely reported,” the report concluded.